Illinois, 2003

Tornado and Hail in Illinois, July 8 to 9, 2003

July 8 to 9, 2003 · NWS ILX · 18 events in 13 counties and zones

13 thunderstorm wind, 4 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 9:45 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 8, 9:45 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT TUE JUL 8 2003

SVR WATCH IN PLACE FROM EASTERN IOWA TO NORTHERN IL...INCLUDING
NORTHERN PORTION OF ILX CWA. SURFACE FRONT IS STRETCHED ACROSS
SOUTHERN IOWA...EASTWARD FM JUST SOUTH OF MOLINE TO NORTH OF
KANKAKEE. UNSTABLE AIRMASS SOUTH OF THE BOUNDARY...WITH CAP ALREADY
BROKEN ACROSS SOUTHWEST-SOUTHCENTRAL IOWA THANKS TO MCV FM EARLIER
NOCTURNAL CONVECTION. WAVE ALONG FRONT IN SOUTHWEST IOWA ENHANCING
CONVERGENCE IN THAT AREA AS WELL. EXPECT CONVECTION TO CONTINUE TO
DEVELOP/ENHANCE ACROSS SOUTHERN IOWA...MOVING EASTWARD INTO NORTHERN
PORTIONS OF CENTRAL ILLINOIS AFTER NOON. SEVERE TSRA WATCH OUT UNTIL
3 PM.

REMAINDER OF THE AREA MAY SEE THUNDERSTORM DEVELOPMENT AS WELL THIS
AFTERNOON...ALONG OLD OUTFLOW AND OTHER BOUNDARIES. DISPLACED FROM
MAIN SYNOPTIC FRONT AND IN MORE CAPPED ATMOSPHERE...SEVERE RISK MORE
LIKELY ACROSS NORTHERN AREAS.

.ILX...NONE.

PLAHMER
Hazardous weather outlook, Jul 8, 10:00 AM CST, 2 hours 10 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT OVER
CENTRAL AND SOUTHEAST ILLINOIS. A VERY WARM...MOIST AND UNSTABLE
AIRMASS WILL COMBINE WITH A FRONTAL BOUNDARY STRETCHED ACROSS NORTH
CENTRAL ILLINOIS TO PRODUCE THE THREAT OF SEVERE WEATHER THIS
AFTERNOON AND TONIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL BE
FOUND AT LOCATIONS ALONG AND NORTH OF INTERSTATE 72. THE MAIN SEVERE
WEATHER THREAT WILL BE FROM DAMAGING WINDS...LARGE HAIL AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WARM AND HUMID AIR WILL REMAIN ACROSS CENTRAL ILLINOIS INTO
EARLY THURSDAY. A COLD FRONT IS EXPECTED TO SLOWLY PUSH ITS WAY
SOUTHWARD ACROSS CENTRAL ILLINOIS LATE WEDNESDAY NIGHT INTO THURSDAY
BRINGING WITH IT A GOOD CHANCE OF THUNDERSTORMS. A FEW OF THE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THE GREATEST THREAT FOR
ORGANIZED SEVERE WEATHER APPEARS TO BE ALONG AND NORTH OF INTERSTATE
72 WEDNESDAY AFTERNOON AND NIGHT...WITH THE THREAT SLOWLY SHIFTING
SOUTH OVERNIGHT. SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE
ALONG THE COLD FRONT OVER PARTS OF EAST CENTRAL AND SOUTHEAST
ILLINOIS ON THURSDAY...ESPECIALLY DURING THE MORNING. OUR NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SUNDAY NIGHT OR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH MID-AFTERNOON AT LOCATIONS
ALONG AND NORTH OF A FULTON TO TAZEWELL TO MCLEAN COUNTY
LINE...WHERE A SEVERE THUNDERSTORM WATCH IS ALREADY IN PLACE.
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING...AS FAR SOUTH AS INTERSTATE 72.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

PLAHMER

The radar

The St Louis radar (KLSX), 106 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Stark

When
July 8, 12:10 PM CST
Where
Stark County, Bradford
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -90.467

Thunderstorm Wind, Knox

When
July 8, 1:20 PM CST
Where
Knox County, Galesburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -89.667

Several power lines were blown down.

Thunderstorm Wind, Peoria

When
July 8, 2:20 PM CST to 2:25 PM CST
Where
Peoria County, Peoria
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.950, -90.367

Numerous tree limbs, trees and power lines were blown down.

Hail, Peoria

When
July 8, 2:25 PM CST
Where
Peoria County, Hanna City
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -89.600

Tornado, Tazewell

When
July 8, 2:34 PM CST to 2:35 PM CST
Where
Tazewell County, 3 mi SW of Pekin
Rating
F0
Path length
0.3 mi
Path width
20 yd
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -89.633

A tornado touched down near the Powerton power plant throwing chunks of coal into the air. It traveled northeast towards a lumber yard. It destroyed the roofs on a couple of sheds, before lifting and dissipating. No injuries were reported.

Thunderstorm Wind, Tazewell

When
July 8, 2:35 PM CST to 2:42 PM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.683, -89.800

Several trees, tree limbs and power lines were blown down.

Hail, Tazewell

When
July 8, 2:35 PM CST
Where
Tazewell County, Pekin
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.567, -89.633

Thunderstorm Wind, Mason

When
July 8, 2:55 PM CST
Where
Mason County, Manito
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -89.667

Several power lines were blown down.

Hail, McLean

When
July 8, 3:00 PM CST
Where
McLean County, 2 mi S of Chenoa
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -89.767

Thunderstorm Wind, Logan

When
July 8, 3:13 PM CST
Where
Logan County, Atlanta
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.717, -89.267

One home sustained moderate roof damage and two homes sustained minor siding damage. No injuries were reported.

Thunderstorm Wind, McLean

When
July 8, 3:17 PM CST to 3:21 PM CST
Where
McLean County, Normal
Measured
76 kt (87 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -88.717

A downburst hit a large section of the Bloomington/Normal area. An 88 mph wind gust was measured at the Central Illinois Regional Airport in Bloomington. Numerous large trees were blown down, some of which fell onto a few homes causing minor to moderate roof damage. Also, numerous tree limbs and power lines were blown down. Some homes sustained shingle damage and several sheds were destroyed. No injuries were reported.

Thunderstorm Wind, Champaign

When
July 8, 4:30 PM CST
Where
Champaign County, Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.117, -90.567

Numerous trees, tree limbs and power lines were blown down.

Thunderstorm Wind, Vermilion

When
July 8, 5:00 PM CST to 5:30 PM CST
Where
Vermilion County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.117, -88.250

Numerous trees, tree limbs and power lines were blown down, especially in the Georgetown and Westville areas.

Thunderstorm Wind, Woodford

When
July 8, 5:52 PM CST
Where
Woodford County, Eureka
Measured
55 kt (63 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -89.000

Thunderstorm winds blew down several power poles.

Thunderstorm Wind, Sangamon

When
July 8, 6:17 PM CST to 6:30 PM CST
Where
Sangamon County, 2 mi WNW of Andrew
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.267, -89.233

Thunderstorm winds blew down numerous trees, tree limbs and power lines in a mile wide swath from near Andrew through Sherman then to the northside of Riverton ending near Barclay. A grain bin was damaged as well as a pole barn. No injuries were reported.

Thunderstorm Wind, Schuyler

When
July 8, 8:30 PM CST
Where
Schuyler County, Rushville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.817, -89.683

Several large trees were blown down.

Thunderstorm Wind, Sangamon

When
July 8, 10:05 PM CST
Where
Sangamon County, 2 mi S of (Spi)springfield Arp
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.900, -89.667

Several power poles were blown down on the southwest side of town.

Thunderstorm Wind, Scott

When
July 9, 12:15 AM CST
Where
Scott County, Winchester
Measured
55 kt (63 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.183, -87.717

Several trees and tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330311, 5330312, 5330313, 5330314, 5330373, 5330315, 5330316, 5330374, 5330375, 5330378, 5330376, 5329856, 5329857, 5330377, 5329853, 5329855, 5329854, 5329858.